Acute Behavioural Disturbance
Last Update 1st September 2026
Acute Behavioural Disturbance
Threatening or aggressive behaviour, or severe agitation, that puts the patient, staff or others at risk. It is an expression of an underlying problem or unmet need, not a diagnosis in itself.
Safety first
An isolated practitioner — a GP or community nurse alone in a clinic or a patient’s home — should not attempt to manage a patient with acute behavioural disturbance alone. Call an ambulance and/or police, and move to a safe environment yourself if needed.
Behaviours suggesting an imminent risk of significant harm include: intense staring, physically threatening or intimidating behaviour, verbally threatening or shouting, command hallucinations to harm self or others, excessive purposeless motor activity, intentional property damage, and signs of imminent self-harm. If police have brought a handcuffed adult, assess them handcuffed with police present; only remove handcuffs once it’s safe.
Non-pharmacological management
Environmental management and verbal de-escalation are first-line for everyone unless there is an immediate risk to life. If the patient has an existing behavioural support plan, use it.
What helps before medication is considered:
- A low-stimulus, private space
- A non-judgemental, non-coercive approach
- Involving family or carers where possible
- Removing anything that could be used as a weapon
Assessment
Only perform a comprehensive assessment once it is safe to do so. Once safe, assess for unmet needs and acute medical causes before assuming a psychiatric cause — this matters most in older people, where acute behavioural disturbance is often delirium and should be treated as a medical emergency.
Common precipitants to actively rule out:
- Unmet needs — bladder distension, constipation, hunger/thirst, nicotine or alcohol withdrawal.
- Acute medical conditions — unrecognised pain, hypoglycaemia, hypoxic/hypotensive/metabolic encephalopathy, delirium, head trauma, hyperthermia, seizures (including postictal or nonconvulsive), sepsis.
- Intoxication, poisoning or an adverse drug effect — alcohol, stimulants, novel psychoactive substances, GHB, opioids, and drugs with anticholinergic effects.
- Other organic causes worth considering: CNS infection (meningitis/encephalitis), thyroid dysfunction, electrolyte derangement (hyponatraemia/hypernatraemia, hypo/hypercalcaemia), and raised intracranial pressure.
In an adult with communication difficulties (cognitive impairment or developmental disability), unrecognised severe pain can present as behavioural disturbance — a trial of analgesia is a reasonable first step rather than a sedative.
Grading severity
A SAT score helps decide whether sedation is needed and whether repeat doses are required. It runs from +3 (combative, violent, out of control) through 0 (awake but calm) to −3 (no response to stimulation). Interpret it in the context of the patient’s baseline — loud outbursts may be usual for someone with dementia or a developmental disability. In adults, a score of +2 or +3 suggests imminent risk of significant harm and calls for immediate intervention.
Pharmacological management
Reserve medication for when non-pharmacological measures haven’t settled the situation, and continue de-escalation alongside any drug given. If a differentiated cause is found (pain, hypoglycaemia, intoxication), treat that directly rather than defaulting to sedation.
Oral route — preferred when risk is low (SAT ≤ +1, patient accepting of oral medication):
- Diazepam 10–20 mg orally (5–10 mg if frail/cachectic); may repeat every 30 minutes; seek expert advice above 60 mg total (30 mg if frail).
- or Lorazepam 1–2 mg orally (1 mg if frail); may repeat every 30 minutes; seek expert advice above 6 mg total (3 mg if frail).
- or Olanzapine 5–10 mg orally, preferably a wafer/liquid formulation (2.5–5 mg if frail); may repeat every 30 minutes; seek expert advice above 30 mg total (15 mg if frail).
Intramuscular route — for acute severe disturbance (SAT +3, or +2 with oral therapy refused, and non-pharmacological measures have failed), only where staff are trained and equipped to monitor:
- Droperidol 10 mg IM (5 mg if frail); may repeat after 15 minutes; seek expert advice above 20 mg total (10 mg if frail).
- or Olanzapine 10 mg IM (5 mg if frail); may repeat after 30 minutes; seek expert advice above 30 mg total (15 mg if frail).
- or Midazolam 5–10 mg IM (5 mg if frail); may repeat after 15 minutes; seek expert advice above 20 mg total (10 mg if frail).
Haloperidol is an alternative to droperidol at the same dose range if neither droperidol nor olanzapine is available, but is less effective and carries a higher risk of extrapyramidal effects and QT prolongation. IM chlorpromazine is not recommended — it causes hypotension. Avoid benzodiazepines if there’s a history of a paradoxical reaction or benzodiazepine tolerance.
Older people and children need different, lower-dose regimens and a stronger preference for non-pharmacological measures — see the separate eTG topics for those groups; this page covers the adult regimen used in general practice and urgent care.
Monitoring
Monitor closely for oversedation, airway compromise, respiratory depression, QT prolongation, hypotension and falls after any sedative dose — oversedation with loss of protective airway reflexes is a medical emergency requiring advanced life support. Complications are more likely after parenteral than oral administration. Patients at higher risk of adverse effects include the frail, older people, and those with severe systemic disease, morbid obesity, obstructive sleep apnoea, or a history of adverse events with sedation.
Legal framework
Acute behavioural disturbance management must comply with the relevant state or territory Mental Health Act and local protocols governing restrictive practices (physical or chemical restraint). The principle of duty of care can justify emergency intervention without consent when there is imminent risk of significant harm, but restrictive practices should always be the least restrictive option, proportionate to the risk, and used only as a last resort — particularly in children, older people and people with developmental disability or cognitive impairment. Document the rationale for any intervention, evidence of capacity and consent, and whether legislative criteria for involuntary assessment were met.
Seek advice from a senior colleague or psychiatry service whenever a case is difficult. Know your local pathway for police or ambulance-assisted transport to a mental health facility under your state’s Act.
Referral
- Any presentation an isolated GP cannot safely manage alone.
- Suspected organic cause requiring urgent hospital investigation (e.g. head injury, sepsis, seizure, metabolic derangement).
- Ongoing risk of harm after initial de-escalation and/or oral sedation — arrange ambulance transfer to an emergency department.
- Uncertainty about capacity, consent or involuntary treatment criteria — seek psychiatric or senior medical advice before proceeding.
Documentation and follow-up
Record the patient’s own perspective, the rationale for any intervention, evidence of capacity and consent, whether involuntary-treatment criteria were invoked, management given (including any restraint) and any adverse effects, and findings from the physical and mental state examination.
Arrange follow-up as soon as possible after the acute episode. Behavioural disturbance is a symptom; the underlying trigger needs ongoing management once the crisis has resolved.